1. mbq1964

    mbq1964 Registered User

    Mar 14, 2008
    1
    kent
    Hello everyone

    i found this forum while looking for information about medication, and found it immediately and more besides!

    Mum started showing symptons almost 1 year ago, and was diagnosed with AD in october. She also had asthma, which has degenerated into
    emphasema, and has had osteoperosis for the past 10years. It's hard for Dad to get his head round it, and even harder for him to accept help (stubborn old s*d), but that's Dad! He's not well himself, and he's suffering lack of sleep coz Mum wakes his asking for tablets, or has she had her tablets, or have they got enough tablets for the weekend, - i'm sure you know what i mean?!!!

    Anyhow, a client of mine is a carer in a nursing home, and gave me the 'heads up' on halodoporol with horror stories about the side effects. Well, today we had a meeting with our care manager, and she suggested we discuss a calmer at memory clinic, and she mentioned halodoporol. that started the alarm bells ringing, so i googled it and it lead me here. Hoorah!!!!! I've found a place where i won't have to talk in codes, or guard the words i use for fear that what i say will be misconstruded in some way. But i digress ....... Halodoporol. is it as bad as i've heard? What are the alternatives, if any?

    I know i'll be a regular to this site now, and my love goes out to everyone living with and beside this soul stealing illness. X
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,661
    Kent
    Hello mbq,

    Sorry I am unable to discuss halodoporol. I have only heard of it but have no personal experience of it. I`m sure there will soon be several people who will be able to tell you of their experiences.

    I just want to welcome you to Talking Point [TP]. It isn`t a place any of us would choose to be, but as we are all affected by dementia, it`s the best place under the circumstances.

    It`s good to know you intend to be a regular on this site. You will get a lot of support from people who will understand your situation and you will definitely not have to talk in code.

    Take care xx
     
  3. sue38

    sue38 Registered User

    Mar 6, 2007
    10,856
    Wigan, Lancs
    Hi mbq,

    I'm sorry I have no experience of it either, but as my Dad (diagnosed December 2006) has a tendency to become agitated/violent the time may come when we are guided in that direction.

    Before I found TP I would just have been guided by the professionals, some of whom through no fault of their own, do not have the day to day experience of dealing with dementia that the many and varied members of the TP family have. Now I know that there is very often another side of the coin that needs to be considered.

    I'm sure that others will be along soon with personal experience, but in the meantime try using the search facilty in one of the green bands at the top.

    This is a recent thread which may help.

    http://www.alzheimers.org.uk/talkingpoint/discuss/showthread.php?t=10109

    Oh and welcome to TP. :)
     
  4. Carolynlott

    Carolynlott Registered User

    Jan 1, 2007
    232
    Newcastle upon Tyne
    My Dad was put on Haloperidol and Lorazepam a few weeks back because of his aggressive behaviour - he was hitting other residents and staff. (He was already on Citalopram - an antidepressant which has taken since he was first diagnosed with AD because he used to be very anxious and stressed.)

    The Haloperidol and Lorazepam calmed him considerably - there was no way the staff could have coped with him as he was. I am aware there could be side effects but as far as I can tell he seems OK - well as OK as he is ever going to be. I am told that they will be gradually withdrawn to see if he remains calm without them.

    He was in such mental torment before they were prescribed - he thought he was in a concentration camp and wanted me to get him a gun, and he thought other people were trying to kill him. This made him exhausted - dripping with sweat, and I saw dried tears on his face - he became a raging person I had never seen before. At least with these two drugs he got some sort of calm.

    Of course every case is different - this is just my Dad's experience - and as ever, who knows how he will be tomorrow?
    C
     
  5. Margarita

    Margarita Registered User

    Feb 17, 2006
    10,824
    london
    Yes I do know what you mean my mother use to worry a lot about her medication a lot. My mother would also wake me in the middle of the night say " where my breakfast " that stage lasted about a good while , was glad when it passed .

    My mother never taken Halodoporol . Is your mother showing aggressive behaviour also ?
     
  6. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    15,976
    Toronto, Canada
    Hi mqb,
    My mother was put on Haloperidol and it was not good. It turned her into a zombie.

    It is an older drug - there are many more now available. I suggest you read up on the various drugs & their side effects and - very important too - their interactions with other drugs.

    How about telling them you would prefer a newer drug that doesn't have so many side effects? It will shake them up when they realize you know a fair bit about the drugs. I suspect they like to use it because a) it's been around a long time and b) because it's been around a long time, it's cheaper. Yes, I am a bit cynical but it's needed sometimes.

    If I were you, I would inform myself and then veto it. But that's just my opinion, based on my experience with my mother. Talk to a pharmacist (chemist?) if you can. They are far more knowledgable about drugs.

    Good luck.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.